Management of Cyclosporine and Nifedipine-Induced Gingival Hyperplasia


Aral C. A. , Dilber E., Aral K., Sarica Y., Sivrikoz O. N.

JOURNAL OF CLINICAL AND DIAGNOSTIC RESEARCH, vol.9, no.12, 2015 (Peer-Reviewed Journal) identifier identifier

  • Publication Type: Article / Article
  • Volume: 9 Issue: 12
  • Publication Date: 2015
  • Doi Number: 10.7860/jcdr/2015/14737.6974
  • Journal Name: JOURNAL OF CLINICAL AND DIAGNOSTIC RESEARCH
  • Journal Indexes: Emerging Sources Citation Index, Academic Search Premier, EMBASE, Directory of Open Access Journals
  • Keywords: Diode laser, Gingival overgrowth, Prosthetic restoration

Abstract

Gingival enlargements modified by medications are becoming more common because of the increased use of inducing drugs, and may create speech, mastication, tooth eruption, periodontal, and aesthetic problems. We hereby present a case of a 54-year-old man with 12-month history of generalized gingival enlargement in the keratinized gingiva was referred to our clinic. The patient had a history of kidney transplant and was under medication of cyclosporine and nifedipine. After medical consultation, cyclosporine was changed to tacrolimus and nifedipine was changed to captopril. Gingivectomy was performed using a diode laser, and scaling and root planning were performed. At five months postoperative, the gingival enlargements relapsed and diode laser- assisted surgery was repeated. The patient was followed-up on second postoperatively at 18 months and no relapse was seen. Diode laser- assisted gingivectomy was found to be useful for coagulation during surgery and decreased postoperative bleeding. Recurrence risk of cyclosporine and nifedipine-induced gingival overgrowth is high, thus, there is a great need for prolonged care of patients following treatment and prosthetic restoration.